Can Cancer Treatments Cause Hearing Loss?

can cancer treatment cause hearing loss

Cancer is one of the deadliest conditions out there. Fortunately, thanks to modern technology, patients are now given several options to help beat it. However, this miraculous win in life may result to complications that may eventually require patients to wear hearing aids. To find out more about how cancer and its treatments are related to hearing loss, continue reading below.

There are some cancers and cancer treatments that can cause hearing problems. Results may vary from mild to severe hearing loss. One may also experience tinnitus or ringing in the ears. Both of these may happen together or separately. If one is lucky, it may go away as soon as treatment ends. However, some cases result to permanent conditions.

Below explains how hearing loss problems arise from cancer or cancer-related treatments.

In Chemotherapy

Simply known as “chemo”, it is the most common treatment for cancer. It is a procedure that prevents cancer diseases from progressing by killing the cancer cells as they divide. The thing about cancer is that the cells in the body reproduce in an uncontrolled manner. The body produces a lot of cells and they start to occupy the space that useful cells need.

There are certain medications in chemotherapy that are ototoxic or damaging to the inner ear. Examples of these are cisplatin (Platinol) and carboplatin (Paraplatin) which are both platinum-based drugs. It is because of these drugs that the hair cells in our inner ear are damaged. Oftentimes, tinnitus is the first symptom of hearing loss in an individual and it usually affects both ears.

In Radiation Therapy

Radiation is a cancer treatment that uses high doses of radiation to kill cancer cells and shrink tumours. When cancer cells’ DNA are damaged enough for them to be unable to repair themselves, they stop dividing and die. These dead cells are then expelled from the body.

However, these significant doses of radiation to the upper body parts cause inner ear damage. Complications may include inflammation, fluid build up, and earwax blockage among others. Unlike chemotherapy, this oftens happens to one ear only.

In Surgery

There are many kinds of surgeries depending on the procedure that needs to be done. There are surgeries that remove the cancerous tumour, surgeries that remove tissues that don’t contain cancerous cells but may become malignant in the long run, and surgeries that removes only a portion of the tumour as removing the entire one may cause damage to an organ or the body. Some surgeries can damage the brain, ear, and auditory nerve that may eventually lead to hearing problems.

In Medication

A lot of medicines are prescribed to cancer patients. Many common cancer treatment medications may cause damages to the inner ear. Usually, these medications aren’t to be taken for just a few days, but rather, for a long period of time depending on their treatment. Frequency and amount of usage increases the chances of hearing loss.

Some of these medications include aminoglycoside antibiotics, nonsteroidal anti-inflammatory drugs, aspirin, loop diuretics, and some anti-nausea and heart and blood pressure medications.

Who are at risk for developing hearing loss from cancer treatment?

The following cancer patients are at higher risk of developing hearing loss.

  • Children under 4 years old when given treatment
  • People with hearing problems before being diagnosed with cancer
  • Patients who received high doses of cisplatin or carboplatin
  • Patients who received combinations of treatments

If you are or you know someone who is battling with cancer, make sure to talk to your doctor about the possible results of your prescribed treatments. And if you want to know your options in treating hearing loss, please don’t hesitate to contact Listening Lab at +65 6817 5100.

Latest Articles

Experiencing difficulty in hearing the sound of things around you? It could be a hearing loss problem. Visit our lab for hearing test.